Hail, Alcona
- When
- July 16, 12:45 PM EST
- Where
- Alcona County, 0.69 mi S of Mikado
- Measured
- 1 in hail
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 44.570, -83.420
Quarter sized hail damaged gardens in the area.
A developing line of thunderstorms moved off of northeast lower Michigan early in the afternoon of the 16th, managing to produce isolated severe weather before departing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A developing line of thunderstorms moved off of northeast lower Michigan early in the afternoon of the 16th, managing to produce isolated severe weather before departing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 16, 10:37 AM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 1137 AM EDT Mon Jul 16 2018 .UPDATE... Issued at 1135 AM EDT Mon Jul 16 2018 Late morning surface analysis reveals the cold front slowly progressing through northern Lower, currently stretching from just south of Ludington to east of Rogers City. A narrow ribbon of clouds and higher moisture (PWs up to 1.6" and dewpoints into the low 70s) accompanies the front. There's been plenty of sun over our southeastern counties this morning, already pushing temperatures to 86F at this hour at APN and OSC. Our southeast will be the area to watch heading into this afternoon as remaining CIN erodes and instability continues to grow there out ahead of the front. MLCAPEs up to 2000 J/kg are expected based on guidance as well as on a modified 12Z APX sounding. Deep layer bulk shear looks to remain marginal at best aound 30 knots, however. Overall thinking hasn't changed much with regard to storm activity this afternoon. Hi-res guidance continues to point to the 1 to 2pm timeframe for storm development over our southeast. Based on weak shear and little to no updraft helicity shown in guidance, think individual storms will be somewhat "pulsey" with not well organized. Hail production may be limited by the lack of robust updrafts, but given the decent instability can't rule out some marginally severe hail from the strongest storms. Still looking like damaging winds will be the primary threat with forecast DCAPEs in excess of 1200 J/kg closer to Saginaw Bay. As the front crosses over Lake Huron, the bulk of the thunderstorm activity looks to exit our southeast before late afternoon, but a secondary cold front could trigger spotty light showers as it drops through this evening and ushers in the cooler, less humid airmass. && .NEAR TERM...(Today through Tonight) Issued at 342 AM EDT Mon Jul 16 2018 High impact weather potential: Scattered thunderstorms later today over NE lower with a marginal severe threat for damaging winds. Pattern synopsis and forecast: Low pressure was in Ontario early this morning, with a cold front extending south into central upper Michigan, Wisconsin and SE Iowa. A few showers and storms were expanding/increasing due to falling heights/cooling aloft (steepening mid level lapse rates of 6.5c/km) and low level convergence. This was occurring within a corridor of enhanced moisture and instability ahead of this front, although the actual deep layer moisture channel is awfully narrow. Deep layer forcing is rather weak, but latest Ruc analyses have shown a trend of increasing MUCAPE to as much as 800-1400j/kg in latest runs, and 0-6km bulk shear values of 30-35kts suggestive of potential decent storm organization in the stronger storms. These cells are certainly worth keeping an eye on considering the instability trend and shear. Otherwise, just some increased higher level cloud crossing nrn Michigan. Heading through the day, The cold front will slowly work it's way across nrn Michigan through the day, with SW winds ahead of the front drawing in increasing low level moisture. There is a wide range in exactly how much instability will be generated through the day, but NE lower, especially closer toward Saginaw Bay, could see a max of 2200j/kg MLCAPE as the moisture and instability axis moves in. This due to a longer period of time to heat and advect the most moisture in from the south. Again, this increasing instability has been the trend in subsequent rapid update data. Similar 0-6km bulk shear values of 30-35kts will continue to result in a severe threat, and latest SPC marginal risk has been expanded back into more of NE lower. The primary threat is for damaging winds, but if the instability is in fact at or greater than 2000j/kg, large hail may enter the picture. The activity should be rather isolated/scattered through morning, but by the time the front reaches NE lower, storms should be more numerous. After the front crosses, skies will go on a clearing trend under strong cold and drier air advection. It'll be interesting to see what happens vary late tonight into daybreak Tuesday, as the low level cold advection will be strong enough to result in shallow overlake instability for mainly Lake Superior. Could the increasing moisture flux be enough to bring in some lake clouds? Hmmmmm...we'll have to wait and see. Highs today will range from the lower 80s in eastern upper to the upper 80s near Saginaw Bay. Lows tonight will range from the lower 50s in eastern upper to the mid and upper 50s south. && .SHORT TERM...(Tuesday through Wednesday) Issued at 342 AM EDT Mon Jul 16 2018 High Impact Weather Potential: Minimal Pattern Synopsis/Forecast: Tuesday through Wednesday night A short wave trough axis will be crossing over the area on Tuesday, with lower heights and cold advection behind the departure of the cold front. This will bring in a much cooler air mass Tuesday. The airmass moderates on Wednesday and starts warming again before the next system arrives by Friday. Primary Forecast Concerns: Minimal. With a cooler and drier airmass advecting in behind Monday's front, Tuesday's highs will be anywhere from 6 to 10 degrees below normal. Mostly sunny skies should allow us to mix down drier air which will keep humidity values down in the low to mid 30s. Northwest winds will become slightly gusty on Tuesday as the pressure gradient tightens over the area. We could also see some decent overlake instability, given the warm lakes and 850 temperatures around 9 C (for a delta T around 10C). This may be able to result in at least some lake cloud coming in off Lake Superior and Michigan. Surface high pressure moves into nrn Michigan overnight Tuesday into Wednesday, resulting in decent sun and lighter winds. .LONG TERM...(Wednesday night through Sunday) Issued at 342 AM EDT Mon Jul 16 2018 High Impact Weather Potential: Minimal. High pressure will depart east Thursday, making way for a system moving off the northern Rockies. This system has the potential to become a cut off low over the region and could bring a stretch of wet and unsettled weather to northern Michigan Friday into the weekend. Temperatures will warm to near and slightly above normal at the end of the week into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 619 AM EDT Mon Jul 16 2018 A cold front will push thru Northern Michigan today, sparking isolated to scattered showers and thunderstorms. Skies clear out behind the front and overall conditions will be VFR. The only chances for CIG/VSBY restrictions will be if areas of stratus and fog out over Lake Michigan can swing into the NW lower airports this morning as winds shift more westerly. Also, if under a strong shower/storm. Behind the front, much cooler and drier air will bring mostly clear conditions. Low level temperatures late tonight are expected to get cold enough for shallow overlake instability and maybe a little bit of lake cloud. Light/variable winds will become west and eventually NW today. && .MARINE... Issued at 342 AM EDT Mon Jul 16 2018 A cold front will cross nrn Michigan through the day, bringing in isolated to scattered showers and thunderstorms. There is a chance that a few storms could become severe across the Lake Huron nearshore waters, generally south of Alpena. Winds will shift more out of the WNW/NW and start to increase as the pressure gradient tightens and we gradually develop shallow overlake instability due to cold advection. Lower end advisory winds are possible for a time tonight, but there is too much uncertainty to issue any advisories. Rather, will be extending in time through this morning, the dense fog advisory over lake Michigan. Despite not being able to see much of whatever stratus/fog is out there due to higher clouds passing by overhead, higher sfc based moisture will be drawn over the Lake, leading to fog development conditions. Wind do start to subside late tonight into Tuesday in advance of high pressure which settles in Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MK NEAR TERM...SMD SHORT TERM...STJ LONG TERM...STJ AVIATION...SMD MARINE...SMD
Hazardous Weather Outlook National Weather Service Gaylord MI 1055 AM EDT Mon Jul 16 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-171500- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1055 AM EDT Mon Jul 16 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected across a portion of northern Lower Michigan this afternoon, particularly across northeast Lower where there is a marginal risk for a few severe storms. The greatest likelihood for any severe storms will be between 1 PM and 8 PM. While the primary threat will be localized damaging wind gusts, hail up to three quarters of an inch in diameter will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is another chance for thunderstorms across all of northern Michigan Friday and Saturday afternoons. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The NCL Michigan radar (KAPX), 109 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail damaged gardens in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777402.